"It is He who reveals the profound and hidden things; He knows what is in the darkness, and the light dwells with Him." -Daniel 2:22
"Do not fear, for I am with you..." -Isaiah 43:5
"...we are not presenting our supplications before You on account of any merits of our own, but on account of Your great compassion." -Daniel 9:18
"

Tuesday, November 18, 2008

Looking Up

Al has had none of the chemo, Velcade in about 2 weeks, but he has continued to experience the side effects. Mostly neuropathy. A nerve thing in his legs and one arm, that is painful. It seems to have gotten worse over the past week. He has not slept well in several weeks.
Today we were at the doctor to find out what, if any, impact this latest chemo was having on his cancer. It did have a small impact. He was at .5% protein (cancer indicator) and he went down to .4% with 2 rounds of Velcade. The doc says in some people it completely knocks out the rest of the cancer cells, but Al only got a 20% reduction.
Therefore, we are going to discontinue the Velcade treatments. Since we have discovered Al is highly sensitive to any chemo that might effect the nervous system, we don't want to continue with this treatment. He had this same reaction way back with the first kind of chemo, Thylidomide. The doc says if we were to continue this he would end up not being able to even walk. We don't want the "cure" to be as bad or worse than the disease.
So....since we have exhausted all of the current treatments available for multiple myeloma that are feasible, he is going to return to the 2nd drug treatment, Revlimid. There are other treatments available, but since Al only has this small amount of cancer left, it would be "overkill". Meaning, the chemo would be too strong for what is needed. There is also clinical trials, but he is not to the point that this is necessary.
The Revlimid was working for Al and, as I recall, he had no serious side effects from it. Before they gave him a steroid chaser with the Revlimid, but we are going to forego the steroids this time, as they are the cause of the problems in his hips. They only took him off that to do the 2 stem cell transplants.
So things are looking up. There is more hope.
He has felt really bad for the past few weeks. He tried to go to church on Sunday, but just couldn't sit there. He went to try to lay down in the truck. He is very sorry if he was rude to a couple of people who tried to talk with him and ask him how he was - he was just feeling really terrible and had to lay down.
He is awfully tried and needs to get some rest. The pain medication he has had is not working, even when he takes the right dose. So the doctor gave him something stronger today. He says that after a while of not having any Velcade, that the neuropathy should ease up.
He started feeling something funny around his eye this morning too. He is fearful that it could be shingles returning. He had a case of them in his eye about 5-6 years ago. He has been on Velcade since he started stem cell treatments to try and prevent an occurance of shingles. I think they had cut his dose in half, so we need to jump on that before an outbreak. Nasty stuff.
I pray that the Revlimid will squash that remaining .4% of those nasty cancer cells without any further side effects. We are hoping for him to start feeling well enough to enjoy the holidays and be kicking up his heels and pestering me to go, go, go in 2009. We have lots of plans and much more work to accomplish, as the Lord wills.
Al is hoping to be able to get back to his duties as a deacon. I have signed up to help in the nursery. As things are looking up.....we are looking up.

2 comments:

Rusty said...

I'm glad to head the positive news. We will continue praying for him.

Perspective is Everything said...

feel better soon wishes & prayers.. love you guys<3

Playlist